Alert archive / Michigan / Gale Warnings in 2016

Gale Warning 18, NWS Grand Rapids, MI

December 25, 2016

NWS Grand Rapids, MI issued this gale warning at Dec 25, 2016, 2:42 PM EST. It took effect at Dec 25, 2016, 8:00 PM EST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2016, 2:42 PM EST (19:42 UTC)
In effect from
Dec 25, 2016, 8:00 PM EST
Expired
Dec 27, 2016, 7:00 AM EST
In force
35 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

075 
WHUS73 KGRR 251942
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
242 PM EST SUN DEC 25 2016

LMZ844>849-260345-
/O.UPG.KGRR.SC.Y.0095.161225T2100Z-161226T1200Z/
/O.NEW.KGRR.GL.W.0018.161226T0100Z-161227T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
242 PM EST SUN DEC 25 2016

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 4 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 4 AM EST
TUESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...SOUTHEAST GALES TO 35 KNOTS TONIGHT VEERING WEST ON
  MONDAY.

* WAVES...4 TO 7 FEET TONIGHT BUILDING TO 6 TO 10 FEET BY MONDAY
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
7 follow-up statements
845 
WHUS73 KGRR 260151
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
851 PM EST SUN DEC 25 2016

LMZ844>849-261000-
/O.CON.KGRR.GL.W.0018.000000T0000Z-161227T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
851 PM EST SUN DEC 25 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY...

* WINDS...SOUTHEAST GALES TO 35 KNOTS TONIGHT VEERING WEST ON 
  MONDAY. 

* WAVES...4 TO 7 FEET TONIGHT BUILDING TO 6 TO 10 FEET BY MONDAY 
  NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
476 
WHUS73 KGRR 260906
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 AM EST MON DEC 26 2016

LMZ844>849-261715-
/O.CON.KGRR.GL.W.0018.000000T0000Z-161227T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
406 AM EST MON DEC 26 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY...

* WINDS...SOUTH TO 3O KNOTS...VEERING TO THE SOUTHWEST AND
  INCREASING TO GALES TO 35 KNOTS. WEST GALES TO 35 KNOTS TONIGHT.

* WAVES...4 TO 7 FEET THIS MORNING BUILDING TO 6 TO 10 FEET THIS
  EVENING. WAVES WILL PEAK AROUND MIDNIGHT BETWEEN 8 AND 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

DUKE
512 
WHUS73 KGRR 261514
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 AM EST MON DEC 26 2016

LMZ844>849-262315-
/O.CON.KGRR.GL.W.0018.000000T0000Z-161227T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1014 AM EST MON DEC 26 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY...

* WINDS...SOUTH TO 3O KNOTS...VEERING TO THE SOUTHWEST AND 
  INCREASING TO GALES TO 35 KNOTS. WEST GALES TO 35 KNOTS 
  TONIGHT. 

* WAVES...4 TO 7 FEET TODAY BUILDING TO 6 TO 10 FEET THIS
  EVENING. WAVES WILL PEAK AROUND MIDNIGHT BETWEEN 8 AND 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
958 
WHUS73 KGRR 261924
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EST MON DEC 26 2016

LMZ844>849-270330-
/O.CON.KGRR.GL.W.0018.000000T0000Z-161227T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
224 PM EST MON DEC 26 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY...

* WINDS...WEST GALES TO 35 KNOTS.

* WAVES...6 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
637 
WHUS73 KGRR 270124
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EST MON DEC 26 2016

LMZ844>849-270900-
/O.CON.KGRR.GL.W.0018.000000T0000Z-161227T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
824 PM EST MON DEC 26 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY...

* WINDS...WEST GALES TO 45 KNOTS.

* WAVES...8 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
279 
WHUS73 KGRR 270901
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 AM EST TUE DEC 27 2016

LMZ844>849-271715-
/O.EXT.KGRR.GL.W.0018.000000T0000Z-161227T1200Z/
/O.NEW.KGRR.SC.Y.0096.161227T1200Z-161228T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
401 AM EST TUE DEC 27 2016

...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 AM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO
4 AM EST WEDNESDAY. 

* WINDS...WEST GALES TO 35 KNOTS EARLY THIS MORNING. WEST WINDS TO
  30 KNOTS AFTER DAYBREAK SUBSIDING TO 10 TO 20 KNOTS THIS
  EVENING.

* WAVES...7 TO 10 FEET THIS MORNING...SUBSIDING TO 4 TO 7 FEET
  THIS AFTERNOON AND 3 TO 5 FEET AFTER DARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

DUKE
539 
WHUS73 KGRR 271206
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
706 AM EST TUE DEC 27 2016

LMZ844>849-272015-
/O.EXP.KGRR.GL.W.0018.000000T0000Z-161227T1200Z/
/O.CON.KGRR.SC.Y.0096.000000T0000Z-161228T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
706 AM EST TUE DEC 27 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...
...GALE WARNING HAS EXPIRED...

* WINDS...WEST WINDS 20 TO 30 KNOTS SLOWLY DIMINISHING TO 10 TO
  20 KNOTS THIS EVENING.

* WAVES...7 TO 10 FEET THIS MORNING...SUBSIDING TO 4 TO 7 FEET 
  THIS AFTERNOON AND 3 TO 5 FEET AFTER DARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 25, 12:38 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 25, 12:38 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1238 PM EST Sun Dec 25 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 AM EST Sun Dec 25 2016

A low pressure system will head northeast through the Western Great
Lakes Region on Monday. This system will spread rain into the area,
with some freezing rain possible, especially near onset. High
pressure then builds in behind the departing storm for the middle
part of next week. More unsettled weather, mostly snow, is possible
Thursday and Friday.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 328 AM EST Sun Dec 25 2016

Rain and fog are possible this afternoon into Monday, as a low
pressure system moves to the northeast across the central plains.
There is a risk for a period of freezing rain, especially at the
onset of the precipitation this afternoon and evening. Areas
northeast of Grand Rapids may see up to a tenth of an inch of ice
accumulation in the evening before the temperatures rise above
freezing. The impact should be limited due to the short duration, so
no headline is anticipated. The Harrison to Mount Pleasant area
should experience the longest duration.

It will also turn windy this evening continueing into Tuesday, due
to the pressure gradient around the low. Winds of 15 to 20 mph with
gusts to 35 are possible. Warm moist air flowing over the snow pack
may lead to widespread fog Sunday night. The gusty winds could be a
mitigating factor.

There could be some snow Monday Night through Tuesday due to wrap
around moisture, cold air and lake effect assist. Might end up a
dud.

.LONG TERM...(Tuesday night through Saturday)
Issued at 328 AM EST Sun Dec 25 2016

A brief warm up should occur mid week with an upper ridge passing
by.  One day in the upper 30s to around 40 on Wednesday, then we
cool down again by Thursday.  This cool down will happen as a cold
front cuts through the CWA Wed night.  Not much moisture is expected
with this front, so it may pass through dry.  But behind it, H8
temps are progged to drop to -10C to -15C and lake effect snow
showers will increase Thu afternoon and Thu night.  These snow
showers may linger into Friday too, but there is poor agreement in
models as to how quickly the cold air departs.

Temps should moderate again as we move toward the weekend as the
upper flow becomes more zonal.  Seems like we may see some warm
advection snow late Friday night into Saturday.  Depending on the
timing it may mix with rain across Southern Lower Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM EST Sun Dec 25 2016

Light rain will move into southwest Lower MI after 00z. Look for
cigs to decrease blo 1k ft and vsybs to fall to the 1-3sm range.
Gusty winds expected along the lake shore at MKG. Winds will shift
from the east tonight to the south Monday morning.

We expect sfc temps to remain above freezing at the taf sites
through the period.

&&

.MARINE...
Issued at 328 AM EST Sun Dec 25 2016

Will continue the small craft advisory for now, as the expected
conditions are consistent with previous forecasts. Winds should pick
up to advisory levels this afternoon and build waves above minimum
advisory levels tonight. There is a chance of gale force winds
tonight and more likely Monday. Later shifts can raise a gale
warning if confidence increases, or extend the advisory.

&&

.HYDROLOGY...
Issued at 1158 AM EST Sun Dec 25 2016

Flood advisories have been posted in anticipation of above-bankfull
rises on Sycamore Creek at Holt and Looking Glass River at Eagle.
Others may follow... Maple Rapids, Ionia, and Hastings being the
usual suspects.

Water contained in the existing snowpack is around 1 inch in
Muskegon, 1.5 inches in Grand Rapids, and 0.6 inches in Lansing.
Dewpoint temperatures will climb above 32 degrees for a 12 to 18
hour period on Monday, peaking around 50 degrees amidst gusty winds.
This will promote rapid snowmelt in concert with a third of an inch
of rainfall. Insulated by the thick snow cover, soil remains mostly
unfrozen around the area, but is quite waterlogged. Runoff from a
melting snowpack plus rainfall will cause rivers to rise this week,
some of them above bankfull.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 4 PM this afternoon to 7 AM EST Monday
     for LMZ844>849.

&&

SYNOPSIS...63
SHORT TERM...63
LONG TERM...JK
AVIATION...04
HYDROLOGY...CAS
MARINE...63
Hazardous weather outlook, Dec 25, 4:15 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EST SUN DEC 25 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
415 AM EST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FREEZING DRIZZLE AND FREEZING RAIN ARE POSSIBLE THIS AFTERNOON
INTO TONIGHT MAINLY AT THE ONSET OF THE PRECIPITATION. UP TO A
TENTH OF AN INCH OF ICE ACCUMULATION IS POSSIBLE IN OSCEOLA AND
CLARE COUNTIES BEFORE THE TEMPERATURE WARMS AND THE ICE STOPS
BUILDING.

WINDS ARE EXPECTED TO BUILD TO 10 TO 20 MPH WITH GUSTS TO 30 THIS
AFTERNOON AND CONTINUE THROUGH THE NIGHT.

DENSE FOG MAY BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE TUESDAY.

WATER LEVELS ON AREA RIVERS WILL LIKELY BE ON THE RISE THIS WEEK,
AS THE COMBINATION OF SNOW MELT AND RAINFALL CREATE RUNOFF. THIS
MAY ALSO LEAD TO SHORT DURATION ICE JAMS IN SOME OF THE RIVERS
WHICH COULD IMPACT THE WATER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-260915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
415 AM EST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND/OR WAVES ON LAKE MICHIGAN WILL BE HAZARDOUS TO SMALL
WATER CRAFT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALES TO 35 KNOTS ARE POSSIBLE ON LAKE MICHIGAN MONDAY INTO
MONDAY NIGHT. WINDS AND/OR WAVES ON LAKE MICHIGAN WILL BE
HAZARDOUS TO SMALL WATER CRAFT INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

63

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 10:09 AM ESTRiver Flood AdvisoryGRRIngham5 days
Dec 25, 10:09 AM ESTRiver Flood AdvisoryGRRClinton7 days
Dec 25, 2:53 PM ESTWinter Weather AdvisoryGRRClare, Lake, Osceola14 hr

Nearby

Gale Warnings in Michigan, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.